Resolution of persistent auditory verbal hallucinations after long-term ECT maintenance: A case report of a patient with clozapine-resistant schizophrenia
In Won CHUNG 1, 2, Hye Sung Kim 1, Jung Hyun Kim 1, Jin Hyeok Jang 1, Yong Sik Kim 2, 3, 4*
1Department of Psychiatry, Dongguk University International Hospital, 2Institute of Clinical Psychopharmacology, Dongguk University College of Medicine, 3Department of Neuropsychiatry, School of Medicine, Eulji University, 44Department of Psychiatry, Nowon Eulji Meical Center, Eulji University
Received: October 4, 2019; Accepted: November 4, 2019; Published online: November 4, 2019.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
A 32-year-old woman with schizophrenia and persistent auditory verbal hallucinations (AVHs), which caused continuous suicidal thoughts and depression, was treated with electroconvulsive therapy (ECT) of an acute course followed by maintenance ECT (M-ECT) augmented onto clozapine for 7 years. Although the general psychopathology and AVHs initially reduced slightly with ECT and clozapine, her AVHs and suicidal thoughts did not decrease subjectively. When 3 years of M-ECT, her voices declined sharply, and improvement was maintained for 2 years thereafter. A total 91 ECT sessions were performed. The daily clozapine dose was decreased from 325 to 200 mg and plasma levels remained higher than 350 ng/ml; there were no noticeable cognitive side effects. In summary, we report a case showing a sudden sharp reduction in persistent AVHs after 3 years of long-term M-ECT.
Keywords: schizophrenia, auditory verbal hallucinations, clozapine, maintenance electroconvulsive therapy


e-submission

Archives